| Model Number |
1DLMC03 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Obstruction/Occlusion (2422); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
05/10/2013
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2006 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2013, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: exploratory laparotomy with repair of recurrent incarcerated ventral incisional hernia with removal of old mesh and attenuated abdominal wall, release of partial small bowel obstruction caused by adhesive bands.Mesh was completely removed.Additional event specific information was not provided.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: ¿ (b)(6) 2005: (b)(6).(b)(6) md.Operative report.Preoperative diagnosis: incarcerated umbilical hernia with small bowel obstruction.Postoperative diagnosis: same.Repair of incarcerated umbilical hernia.Richter¿s type.Assistant: rnfa.Anesthesia: general.Indications for procedure: this is a 40-year-old black lady admitted from the er earlier this morning with severe abdominal pain, nausea and vomiting.Ct scan was done of the abdomen which showed bowel obstruction with an umbilical hernia.The patient was admitted, started on iv fluids, hydrated and taken to the or for repair of the hernia causing the bowel obstruction.Procedure: ¿with the patient in the supine position after general anesthesia was given, the abdomen was prepped using betadine soap and solution.The patient was drape din the usual fashion.An incision was made in the infraumbilical area after infiltrating the area with 0.5% marcaine.The incision was carried down to the subcutaneous tissue.The hernia sac was identified.It was dissected out.The neck was quite small and the sac was opened.It was found to contain omentum and a very small knuckle of antimesenteric border of small bowel which was quite contused but not gangrenous was noted.The neck was opened up widely, completely releasing the bowel.The bowel was pulled out of the abdomen and examined.Immediately it did regain its color and appeared to be viable but somehow confused.Imbrication of the antimesenteric border was done at the site of the contusion approximating healthy serosa using #3-0 vicryl gi sutures.The small bowel was dropped back into the abdomen, widely patent and viable at the contused area.Some peritoneal fluid was suctioned from the abdomen.The wound was closed after freshening the edges of the fascia all around using #0 ethibond interrupted sutures.Marcaine was instilled along the fascia at the site of the repair.Umbilicus was tucked down to the fascia, restoring the normal position of the umbilicus.Subcutaneous tissues were irrigated.Skin was closed with staples with pressure dressing.The patient tolerated the procedure very well and was sent to the recovery in stable and good position.¿ estimated blood loss minimal.Complications none.Implant procedure: laparoscopic repair or recurrent ventral hernia with mesh 10 x 15 dual gore-tex.Implant: gore® dualmesh® biomaterial [1dlmc03/(b)(6), 10 cm x 15 cm] implant date: (b)(6) 2006 (same day surgery).¿ (b)(6) 2006: (b)(6) hospital [assigned].(b)(6) md.Operative report.Preoperative diagnosis: recurrent ventral hernia.Postoperative diagnosis: recurrent ventral hernia.Anesthesia: general.Estimated blood loss: minimal.Complications: none.Indications for procedure: this is a 41-year-old black lady who a year ago underwent repair of an umbilical hernia.Patient developed a recurrence, had been doing lots of sit ups recently and presented with a recurrence of another hernia above the umbilicus.Repair was recommended using laparoscopic technique with the use of mesh and informed consent was obtained from the patient.Procedure: ¿with the patient in supine position after induction of anesthesia a foley catheter was inserted and the abdomen was prepped with duraprep.A small incision was made in the left subcoastal area and under direct vision the bladeless 5 mm trocar was introduced into the abdomen using laparoscopy without difficulty.Opening pressure was 2mmhg.Insufflation with carbon dioxide was carried out with a pressure of 12 mmhg.Laparoscopy was carried out revealing the hernial defect in the supraumbilical area and there were some adhesions of loop down after inserting two other 5 mm trocars and one 11 mm trocar.After complete lysis of adhesions, the mesh size to be used was chosen 10 x 15 dual gore tex.The mesh was soaked in bacitracin it was marked and #0 prolene sutures were placed in four quadrants at 12, 6, 3 and 9 o¿clock position.The mesh was introduced into the abdomen through the large trocar site.The mesh was unfolded within the abdomen.Four points on the abdominal wall were marked to correspond to the sutures on the mesh and a very small nick in the skin was made at 12, 6, 3 and 9.Using a suture passer the previously inserted prolene sutures were pulled through the abdominal wall taking a 1-2 cm bite of the full thickness abdominal wall securing the mesh to the abdominal wall.After doing so the titanium surgipro tackers were used to tack the mesh to the abdominal wall circumferentially around the edges of the mesh that was done along the [illegible] to lay nice and taut with the hernial defect right in the center of the mesh.Pictures were taken of the mesh before and after the repair.Desufflation was carried out.The laparoscopic wounds were closed with #4-0 monocryl suture.Steri-strips, gauze and tegaderm were applied.An abdominal binder was placed.The patient was sent to the recovery room and will be discharged home.¿ ¿ (b)(6) 2006: (b)(6) hospital.Implant sticker.Gore dualmesh® biomaterial.Ref catalogue number.1dlmc03.Lot batch code: (b)(6).W.L.Gore & associates.[handwritten off to side]: size: 10 cm x 15.0 cm x [illegible].¿ the records confirm a gore® dualmesh® biomaterial (1dlmc03/(b)(6)) was implanted during the procedure.Relevant medical information: ¿ (b)(6) 2008: [facility ni].(b)(6) md.Operative report.Preoperative diagnosis: umbilical infection with a sinus tract rule out underling mesh infection.Postoperative diagnosis: umbilical scar infection with a sinus tract secondary to suture granuloma, no mesh involvement.Excision of infected umbilicus with sinus tract and underlying suture granuloma.Anesthetist: r.Ciruca, crna.Blood loss: minimal.Complications: none.Indications for procedure: this 43-year-old black lady was seen in the office recently because umbilical scar infection.The patient had a history of ventral hernia repair in the periumbilical region with the use of mesh over a year ago and has done quite well has had no infection in the perioperative period.She presented to the emergency room recently with draining sinus tract in that area and she was referred to my office.Upon evaluation i recommended excision of the umbilicus and informed the patient that if the mesh is infected it will have to be removed as well.Consent obtained for the surgery from the patient who understood all the benefits and risks.Procedure: ¿with the patient in the supine position general anesthesia was induced, abdomen was prepped and draped using chloraprep.An ellipse was drawn around the umbilicus and the incision was carried down to subcutaneous tissue.The umbilicus was followed all the way down to the fascia where a sinus tract went from the deepest part of the umbilicus all the way to the fascia incorporating granulomas of the foreign body type incorporating old ethibond sutures.The whole scar of the umbilicus and the granuloma was excised completely with all visible suture material.The mesh was not involved it was not visualized and appears to be well incorporated as it was placed in an inlay fashion at the time of surgery.Irrigation was done.Cultures were taken on the granuloma deep in the wound.The fascia was approximated with #0 vicryl, subcutaneous tissue was closed after irrigating and injecting with marcaine with #3-0 vicryl, the skin was closed with staples.Dressing was applied with telfa and tegaderm.Patient was sent to recovery room in very stable condition.¿ she will be followed up in the office in one week and was given antibiotics postop, keflex and percocet for pain.¿ (b)(6) 2010: (b)(6) hospital [assigned].(b)(6) md.Procedure report.Indication: uterine artery embolization.Procedure: bilateral uterine artery embolization.Indication: uterine fibroids, constipation, bloating, urinary frequency.Surgical history: appendectomy.Social history: no tobacco, alcohol or drug use.Impression: hypertrophy of the bilateral uterine arteries with uterine hypervascularity.Successful bilateral uterine artery embolization.Explant procedure: exploratory laparotomy with repair of recurrent incarcerated ventral incisional hernia with removal of old mesh and attenuated abdominal wall.Release of partial small bowel obstruction caused by adhesive bands.Repair done using 12 cm x 8 cm coated polypropylene double layered mesh in an inlay fashion.Explant date: (b)(6) 2013 (hospitalization [ni]).¿ (b)(6) 2013: (b)(6) medical center.(b)(6) md.Operative report.Preoperative diagnosis: recurrent incarcerated ventral incisional hernia with recent episode of bowel obstruction.Postoperative diagnosis: [blank].Assistant: (b)(6), surgical technician.Anesthetist: (b)(6) crna.Anesthesia: general.Blood loss: 50 cc.Complications: none.Indications for procedure: this 48-year-old black lady was admitted form the emergency room because of severe abdominal pain, vomiting over 25 times in 36 hours with abdominal swelling.In the emergency room she was found to have recurrence of abdominal wall hernia.The patient is aware of that recurrence since her most recent hysterectomy.The patient was admitted.The hernia was partially reduced and the vomiting stopped.No nasogastric tube had to be inserted.Ct scan did show recurrent hernia.There was no continued bowel obstruction.The patient was kept npo and scheduled for repair of the hernia today with the use of mesh.The procedure was explained and consent was obtained from the patient.The patient received ancef preoperatively.Procedure: ¿with the patient in the supine position in the operating room, a time out was called and the hospital policy followed before induction of anesthesia and afterwards for a second time.All members of the team approved the planned procedure.The patient received ancef preoperatively.The abdomen was prepped with chloraprep after endotracheal intubation safely without any problems.After draping the patient an ellipse was drawn around the old scar in the midabdomen.The patient has had the umbilicus removed in the past.The incision was carried down to the subcutaneous tissue and then an ellipse of skin and subcutaneous tissue was removed and sent to pathology.Two areas of recurrences were noted with hernia sac protruding the midline in the middle of the incision.The hernia sacs were opened.There was adherent bowel partially incarcerated within the hernia sac which was released from the hernia sac.In that location there was evidence of partial bowel obstruction with adherent two or three loops of small bowel and these were meticulously separated from each other leaving the obstruction proximal to that location.The bowel was distended and distal to it was collapsed, but after release of all the adhesions in that area without encountering any enterotomies, the bowel was widely patent.It was run from the ligament of treitz to the ileocecal valve.No pathology was noted in the small bowel or anywhere in the peritoneal cavity upon thorough exploration.At this point there was old mesh namely gore-tex placed laparoscopically in the past and disrupted following her hysterectomy.That mesh was completely removed including old titanium metal tacks.There were portions of the abdominal wall which were quite attenuated and thinned out that were resected along with the hernia sac and the old mesh.At this point measurements were taken and a piece of 8 x 15 cm coated double layered polypropylene mesh ventrio was used in an inlay fashion after covering the small bowel with the greater omentum.The mesh was secured using the anterior uncoated layer securing it to the fascia circumferentially with an overlap on each side of about 4 cm.The mesh was well positioned.The fascia and peritoneum were injected with marcaine 0.5% with epinephrine to help postoperative pain.The fascia was then approximated covering the mesh with interrupted 0 ethibond and that same suture was used to fix the mesh to the abdominal wall.Irrigation was done.More marcaine was injected.Bacitracin was used in the irrigation.A #19 french blake drain was placed in the subcutaneous tissue.__[sic] were dissected to approximate the fascia with 0 vicryl.The skin was closed with 4-0 monocryl subcuticular suture as well as by steri-strips, telfa gauze and tegaderm dressings.The patient did well and was sent to the recovery room in stable condition.¿.Relevant medical information: ¿ (b)(6) 2013: (b)(6) medical center.Implant record.Implant description: ventrio st hernia patch.Catalog/manufacturer #: 5950030.Implant site: abdomen midline.Serial #: (b)(6).Number implanted: 1.Size: 8 cm x 12 cm.Manufacturer: davol.Lot #: huxb0575.Expiration date: 02/28/15.¿ (b)(6) 2013: (b)(6).(b)(6) md.Pathology.Source of specimen: a) scar abdominal wall.B) old mesh from abdominal wall and hernia sac.Final diagnosis: a) scar, abdominal wall (excision): portion of benign skin with dermal scar.B) old mesh from abdominal wall and hernia sac (excision): benign dense fibrous tissue and fibroadipose tissue, consistent with hernia sac.Portions of synthetic mesh with associated benign fibroadipose tissue and skeletal muscle are also received.Clinical information: preoperative diagnosis: recurrent ventral/incisional hernia.Postoperative diagnosis: recurrent ventral/incisional hernia.Gross description: a) the specimen is received in formalin labeled with the patient¿s name catherine desnoyer, and designated ¿scar, abdominal wall.¿ the specimen consists of an unoriented ellipse of skin and underlying soft tissue measuring 14.5 x 2.7 cm and extending to a maximum depth of 6.0 cm.The skin surface is brown and finely wrinkled.Running along the longitudinal axis of the skin surface is a well-healed scar which measures 13.5 cm.No other lesions are identified on the skin surface.Upon sectioning through the specimen, the subcutaneous soft tissue is yellow, fatty in appearance, and unremarkable.A representative section is submitted in a single cassette labeled with the surgical number 3901 a1.B) the specimen is received in formalin labeled with the patient¿s name catherine desnoyer, and designated ¿old mesh from abdominal wall and hernia sac.¿ the specimen consists of two irregular portions of synthetic mesh measuring 8.5 and 7.5 cm in greatest dimensions.There are blue sutures and silver metal coils embedded in the mesh.There are also associated and separate fragments of yellow-pink fibroadipose tissue measuring 2.0 to 6.0 cm in greatest dimensions.Upon sectioning through this tissue, it is unremarkable.Representative sections of the submitted in a single cassette labeled with the surgical number (b)(6).¿ (b)(6) 2013: [facility ni].(b)(6) md.Procedure report.Preoperative diagnosis: screening colonoscopy.Chronic dyspeptic symptoms.Esophagogastroduodenoscopy.Postoperative diagnosis: mild gastritis.Polyp in the fundus of the stomach.Rule out hyperplastic polyp versus inflammatory polyp and antral gastritis.Colitis involving the left colon.Limited colonoscopy to midtransverse colon.Biopsy of sigmoid colon.Esophagogastroduodenoscopy.Gastric fundal polypectomy.Gastric antral biopsy.Indications for procedure: recently underwent repair of recurrent ventral incisional hernia with mesh.Patient has had other abdominal surgeries in the past.Patient wanted to have screening colonoscopy because of dyspeptic symptoms.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information. it should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged it should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated type of investigation.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: "possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.